Wyoming, 2020High Wind in Wyoming, January 15, 2020
January 15, 2020 · NWS CYS · 1 event in 1 county or zone
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured sustained winds over 40 mph from 1115 AM to 1230 PM on the fifteenth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured sustained winds over 40 mph from 1115 AM to 1230 PM on the fifteenth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 15, 10:18 AM MST, 57 minutes earlier.
Area forecast discussion, Jan 15, 10:18 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1018 AM MST Wed Jan 15 2020
.SHORT TERM...(Today - Thursday Night)
Issued at 231 AM MST Wed Jan 15 2020
High Wind Warnings remain in effect for the I-80 Summit & adjacent
foothills, as well as the Bordeaux area until 2 PM MST today. Gust
potential is highly uncertain, as the arctic cold front is already
starting to push southward across the northern Nebraska Panhandle,
with substantial pressure rises occurring in its wake. This really
does not bode well for 50+ knot gusts, especially as low-level CAG
to CPR gradients are projected to drop through 15z. It appears the
best chance for strong winds will be in the 12z-18z time frame, as
subsidence increases behind a weak mid-level short wave. Models do
still show a corridor of 50-55 knot H7-H8 winds over southeast Wyo
at 15z, so the possibility is definitely still there. We left High
Wind Warnings as-is based on this thinking.
No concerns through the remainder of the period. Broad upper-level
ridging will keep things dry on Thursday. Although winds should be
gusty, headlines are not anticipated.
.LONG TERM...(Friday - Tuesday)
Issued at 231 AM MST Wed Jan 15 2020
Fairly potent upper shortwave will pass across the area during the
day Friday producing some decent snow over the higher mtns. In
addition a pretty good Bora wind event is still shaping up over
the plains as a cold front sweeps east across the CWA with surface
pressure gradient increasing rapidly Friday afternoon then easing
Friday night. Likely will need some wind highlites especially over
se Wy in that time period though the stronger winds will be for a
relatively short period. Saturday through Tuesday looking mainly
dry and cool with upper ridging building to the west sunday and
Monday before passing by on Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1018 AM MST Wed Jan 15 2020
Latest satellite imagery shows a region of low BKN CIGS at KCDR
that should lift off in next couple hours returning to VFR as this
persists at all terminals through forecast period. Gusty winds
will continue through the remainder of the afternoon and early
evening before diminishing overnight. Diurnal winds Thursday will
again be breezy for most terminals.
&&
.FIRE WEATHER...
Issued at 231 AM MST Wed Jan 15 2020
No fire weather concerns. Cool temperatures will persist, along w/
periods of windy conditions. RH values will remain well outside of
critical thresholds, and fuel characteristics are un-favorable for
large fire growth.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST this afternoon for WYZ106-116-
117.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...RE
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 15, 4:49 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
449 AM MST Wed Jan 15 2020
WYZ103>105-107-109>115-118-161130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-
449 AM MST Wed Jan 15 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty westerly winds are expected over parts of the area mainly
this morning into this afternoon. Some gusts in excess of 45 mph
are possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A period of strong winds is possible Friday into Friday evening
behind a cold front.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-116-117-161130-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
449 AM MST Wed Jan 15 2020
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Locally strong winds are expected mainly this morning with some
gusts over 55 mph possible, primarily in wind-prone areas.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A period of strong winds is possible Friday into Friday evening
behind a cold front.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-161130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-East Laramie County-
449 AM MST Wed Jan 15 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A period of gusty winds is likely Friday into Friday evening
behind a cold front.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 15, 8:29 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
829 AM MST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 ESE BUFORD 41.08N 105.25W
01/15/2020 M0.9 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-23 WARREN AFB 20.6
WSW.
0730 AM SNOW 3 N SARATOGA 41.50N 106.80W
01/15/2020 M0.5 INCH CARBON WY CO-OP OBSERVER
CO-OP OBSERVER STATION SFHW4 3.4 N SARATOGA.
0700 AM SNOW 6 NE ARLINGTON 41.66N 106.13W
01/15/2020 M1.3 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW.
0700 AM SNOW ELK MOUNTAIN 41.68N 106.42W
01/15/2020 M1.2 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
SW.
0700 AM SNOW 4 W RAWLINS 41.78N 107.31W
01/15/2020 M1.5 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-14 RAWLINS 4.3 W.
&&High Wind, South Laramie Range Foothills
- When
- January 15, 11:15 AM MST to 12:30 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported winds. Sustained winds over 40 mph from 15 January 1115 AM to 15/1230 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, January 15, 20201 death · 1 event
- Flood in Montana, January 15 to 22, 2020$250,000 · 1 event
- Heavy Snow and Winter Weather in California, January 15 to 17, 202039 events
- Heavy Snow in Washington, January 15 to 16, 202033 events
- Extreme Cold in North Dakota, January 15 to 16, 202010 events
- Cold in Montana, January 15 to 16, 20209 events
- Winter Storm and Winter Weather in New York, January 15 to 16, 2020$10,000 · 9 events
- Extreme Cold in Minnesota, January 15 to 16, 20208 events
- Heavy Snow in Idaho, January 15 to 16, 20208 events
- Winter Weather in Michigan, January 15 to 16, 20206 events
- Heavy Snow in California, January 15 to 16, 20204 events
- Winter Weather in Iowa, January 15, 2020$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865041.